Alert archive / California / Special Weather Statements in 2015

Special Weather Statement, NWS Phoenix, AZ

September 9, 2015Riverside County, California

NWS Phoenix, AZ issued this special weather statement at Sep 9, 2015, 1:21 PM PDT for Riverside County, California. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2015, 1:21 PM PDT (20:21 UTC)
Expired
Sep 9, 2015, 2:15 PM PDT
In force
54 min
Issued by
NWS Phoenix, AZ

County Riverside County, CA

The radar

The Santa Ana Mts radar (KSOX), 134 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.4 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2015-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2015-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
194 J/kg
Mixed-layer CIN
-377 J/kg
Mixed-layer LCL
2203 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

997 
WWUS85 KPSR 092021
SPSPSR

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
121 PM PDT WED SEP 9 2015
 
CAZ030-092115-
JOSHUA TREE NATIONAL PARK CA-
121 PM PDT WED SEP 9 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN RIVERSIDE AND SAN BERNARDINO COUNTIES 

UNTIL 215 PM PDT

AT 121 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JOSHUA TREE...OR 15 MILES SOUTHWEST OF TWENTYNINE PALMS...MOVING
NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOST HORSE-KEYS VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3408 11645 3408 11627 3412 11626 3412 11606
      3408 11604 3407 11600 3403 11600 3403 11586
      3385 11612 3392 11620 3392 11629 3394 11638
      3404 11647
TIME...MOT...LOC 2021Z 143DEG 12KT 3403 11630 

$$

LEINS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Sep 9, 1:15 PM PDT, 6 minutes earlier.

Area forecast discussion, Sep 9, 1:15 PM PDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
115 PM MST WED SEP 9 2015

&&

.SYNOPSIS... AN INCREASE IN TROPICAL MOISTURE TONIGHT INTO THURSDAY
WILL RESULT IN FAIRLY EXTENSIVE CLOUD COVERAGE ALONG WITH AN
INCREASE IN RAIN POTENTIAL DURING THIS PERIOD. TEMPERATURES WILL
TAKE A DIP BOTH DAYS WITH HIGHS A FEW DEGREES BELOW NORMAL. HIGH
PRESSURE AND DRIER AIR MOVING INTO THE REGION WILL THEN REDUCE
RAINFALL CHANCES AND ALLOW TEMPERATURES TO RECOVER TO ABOVE-NORMAL
VALUES FROM FRIDAY INTO SATURDAY. INCREASED RAINFALL CHANCES AND
COOLER TEMPERATURES ARE THEN POSSIBLE POTENTIALLY AS EARLY AS SUNDAY
AND LASTING THROUGH EARLY NEXT WEEK AS LOW PRESSURE MOVES INTO THE
REGIONS FROM THE WEST.

&&

.DISCUSSION...

.TONIGHT THROUGH THURSDAY.. THE COMBINATION OF CONSIDERABLE MID AND
HIGH CLOUDINESS...WHICH IS KEEPING MANY LOWER DESERT TEMPERATURES
DOWN IN THE UPPER 80S AND LOW 90S AT THIS LATE HOUR...AND A BIT OF
AN INVERSION IN THE 850-700MB LAYER...IS KEEPING CONVECTIVE ACTIVITY
PRETTY MUCH NON-EXISTENT OVER ALL OF OUR CWA THIS AFTERNOON. GIVEN
THE FACT THAT THAT THESE FACTORS ARE NOT EXPECTED TO CHANGE MUCH
THROUGH THIS EVENING...IT NOW APPEARS THAT ONLY ISOLATED TS ACTIVITY
(AT MOST) IS ANTICIPATED OVER THE REGION THROUGH AT LEAST MIDNIGHT.
TONIGHT AND THURSDAY ARE STILL LOOKING BETTER AS FAR AS RAINFALL
CHANCES ARE CONCERNED...AS ADDITIONAL MOISTURE MOVES INTO THE REGION
AND A MID-LEVEL INVERTED TROF MOVES NORTHWARD INTO AZ/SE CA AS WELL.
THIS SCENARIO IS BEING SUPPORTED WELL BY THE LATEST (12Z) WRF4KM
HIGH-RES MODEL RUN...WHICH IS SHOWING SCATTERED LIGHT SHOWERS MOVING
INTO SOUTH-CENTRAL AZ EARLY THURSDAY. MORE ORGANIZED/INTENSE
CONVECTIVE ACTIVITY IS POSSIBLE BY THU AFTERNOON...IF THERE ARE
ENOUGH BREAKS IN THE CLOUD COVER TO ALLOW THE SUN TO RAISE
TEMPERATURES.

STARTING FRIDAY...THE HIGH PRESSURE CENTER SHIFTS OVER THE GREAT
BASIN BRINGING A NORTHERLY DRYING FLOW WHICH SHOULD BE ENOUGH TO
DRAMATICALLY CUT DOWN ON OUR CHANCES FOR ANY RAINFALL. BEST CHANCES
FOR ANY SHOWERS OR THUNDERSTORMS FOR FRIDAY AND SATURDAY WILL RESIDE
OVER SOUTHEAST CALIFORNIA WHERE MODEST MOISTURE LEVELS SHOULD
LINGER. THE DRYING CONDITIONS WILL ALSO RESULT IN WARMING
TEMPERATURES WITH HIGHS BOUNCING BACK SEVERAL DEGREES AND LIKELY
CLIMBING A DEGREE OR TWO ABOVE SEASONAL NORMALS.

THE DRY NORTHERLY FLOW WON'T LAST LONG AS THE HIGH CENTER SHIFTS OVER
NEW MEXICO ON SUNDAY WHILE A PACIFIC LOW PRESSURE TROUGH APPROACHES
FROM THE NORTHWEST. THIS WILL AGAIN PROVIDE A SOUTHERLY FLOW REGIME
OVER THE AREA AND SHOULD INCREASE MOISTURE LEVELS...BUT NOT ANYWHERE
CLOSE TO WHAT WE ARE CURRENTLY EXPERIENCING. HAVE INCREASED POPS FOR
SUNDAY THROUGH TUESDAY WITH MONDAY LIKELY HAVING THE BEST POTENTIAL
FOR ANY WIDESPREAD SHOWERS AND THUNDERSTORMS. THE PACIFIC TROUGH IS
CURRENTLY FORECAST TO TRACK THROUGH THE DESERT SOUTHWEST SOMETIME
EARLY NEXT WEEK SO JET DYNAMICS WILL LIKELY PLAY A ROLE IN ANY
SHOWERS AND THUNDERSTORMS. TEMPERATURES SHOULD TAKE A GOOD HIT AS THE
TROUGH AFFECTS THE REGION...BUT NOT ANTICIPATING ANY DRAMATIC
COOLDOWN.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX...KIWA...AND KSDL...
VERY LIGHT SHOWERS EVIDENT ON RADAR SOUTH OF THE BORDER AS OF 17Z.
EXPECTING THEM TO MOVE INTO THE PHOENIX AREA AROUND 21Z-22Z ALTHOUGH
IMPACTS SHOULD BE MINIMAL. CIGS WILL REMAIN AOA 10-12KFT WITH THESE
MID AFTERNOON SHOWERS. ADDITIONAL...STEADIER SHOWERS APPEAR POSSIBLE
LATE TONIGHT ALTHOUGH DEEP CONVECTION DOESN'T APPEAR AS LIKELY BY
THAT TIME /TOO LATE IN THE DAY...LOSS OF DAYTIME HEATING/. INTRODUCED
PREVAILING RAIN AFTER 07Z-08Z LINGERING INTO THE MORNING HOURS.

SOUTHEAST CALIFORNIA AND SOUTHWEST ARIZONA INCLUDING KIPL AND KBLH...
VERY LIGHT SHOWERS EXPECTED TO MOVE INTO SOUTHEAST CALIFORNIA AROUND
21Z-22Z ALTHOUGH IMPACTS WILL BE MINIMAL. SIMILAR TO THE PHOENIX
TERMINALS...COULD BE A BETTER CHANCE OF SHOWERS LATE IN THE TAF
PERIOD /CLOSER TO 12Z/.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...FRIDAY THROUGH TUESDAY...MONSOON MOISTURE WILL
GRADUALLY THIN OVER THE WEEKEND INTO NEXT WEEK.  A SLIGHT CHANCE OF
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE FORECAST. SOUTH
WIND 5 TO 12 KNOTS. MINIMUM RELATIVE HUMIDITIES WILL RANGE FROM 20
TO 30 PERCENT. FAIR RECOVERY AT NIGHT IS EXPECTED. LIGHT AND
VARIABLE MORNING WINDS...BECOMING SOUTHWEST 10 TO 20 MPH IN THE
AFTERNOON.

&&

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ACCORDING TO STANDARD PROCEDURES.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.
&&

VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX

DISCUSSION...PERCHA/KUHLMAN
AVIATION...LEINS
FIRE WEATHER...LEINS

In the hours before

Local storm report, Sep 9, 11:20 AM PDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1120 AM MST WED SEP 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     1 ESE YUMA              32.67N 114.60W
09/08/2015                   YUMA               AZ   UTILITY COMPANY

            DELAYED REPORT...43 POWER POLES DOWN BETWEEN AVENUES 1E
            AND 3E.

&&

EVENT NUMBER PSR1500248

LEINS
Special weather statement, Sep 9, 1:21 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
121 PM PDT WED SEP 9 2015

CAZ030-092115-
JOSHUA TREE NATIONAL PARK CA-
121 PM PDT WED SEP 9 2015

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN RIVERSIDE AND SAN BERNARDINO COUNTIES

UNTIL 215 PM PDT

AT 121 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
JOSHUA TREE...OR 15 MILES SOUTHWEST OF TWENTYNINE PALMS...MOVING
NORTHWEST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOST HORSE-KEYS VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3408 11645 3408 11627 3412 11626 3412 11606
      3408 11604 3407 11600 3403 11600 3403 11586
      3385 11612 3392 11620 3392 11629 3394 11638
      3404 11647
TIME...MOT...LOC 2021Z 143DEG 12KT 3403 11630

LEINS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 5:25 PM PDTAreal Flood AdvisoryPSRYuma2 hr
Sep 8, 5:38 PM PDTSpecial Weather StatementPSR52 min
Sep 8, 6:02 PM PDTFlash Flood WarningPSRYuma3 hr
Sep 8, 8:55 PM PDTAreal Flood WarningPSRYuma3 hr
Sep 8, 11:39 PM PDTAreal Flood AdvisoryPSRLa Paz, Maricopa111 min
Sep 9, 1:35 PM PDTAreal Flood AdvisoryPSRRiverside, San Bernardino3 hr
Sep 9, 2:12 PM PDTSpecial Weather StatementPSRRiverside63 min
Sep 9, 3:15 PM PDTSpecial Weather StatementPSRRiverside45 min

Nearby

Special Weather Statements in California, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.